Alert archive / North Dakota / Tornado Warnings in 2008
Tornado Warning 33, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jul 19, 2008, 3:10 PM MDT for Dunn County, McKenzie County, Mountrail County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 3:10 PM MDT (21:10 UTC)
- Expired
- Jul 19, 2008, 3:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:40 PM MDT | HAIL 1.75 | 20 Ne Killdeer, ND | GOLF BALL SIZE HAIL AT THE MARINA |
| Jul 19, 3:42 PM MDT | TORNADO | 20 Ne Killdeer, ND | TORNADO ON GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 1:53 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 192110 TORBIS NDC025-053-061-192145- /O.NEW.KBIS.TO.W.0033.080719T2110Z-080719T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 410 PM CDT SAT JUL 19 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA... EXTREME SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA... NORTH CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 445 PM CDT/345 PM MDT/ * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MANDAREE... OR 53 MILES SOUTHEAST OF WILLISTON...MOVING SOUTHEAST AT 36 MPH. * THE TORNADO WILL BE NEAR... 6 MILES SOUTHWEST OF SKUNK CREEK BAY RECREATION AREA BY 420 PM CDT... MCKENZIE BAY RECREATION AREA BY 435 PM CDT... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR WESTERN NORTH DAKOTA. LAT...LON 4775 10233 4749 10226 4772 10282 4786 10266 TIME...MOT...LOC 2110Z 308DEG 32KT 4773 10262 $$ LEBLANG
1 follow-up statement
000
WWUS53 KBIS 192124
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
424 PM CDT SAT JUL 19 2008
NDC053-061-192133-
/O.CAN.KBIS.TO.W.0033.000000T0000Z-080719T2145Z/
MOUNTRAIL ND-MCKENZIE ND-
423 PM CDT SAT JUL 19 2008
...THE TORNADO WARNING FOR EAST CENTRAL MCKENZIE AND EXTREME SOUTH
CENTRAL MOUNTRAIL COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4775 10260 4775 10233 4749 10226 4769 10265
4772 10265
TIME...MOT...LOC 2123Z 308DEG 32KT 4769 10256
$$
NDC025-192145-
/O.CON.KBIS.TO.W.0033.000000T0000Z-080719T2145Z/
DUNN ND-
423 PM CDT SAT JUL 19 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT/345 PM MDT/
FOR NORTH CENTRAL DUNN COUNTY...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES WEST OF SKUNK
CREEK BAY RECREATION AREA...OR 58 MILES SOUTHEAST OF WILLISTON...
MOVING SOUTHEAST AT 37 MPH.
THE TORNADO WILL BE NEAR...
MCKENZIE BAY RECREATION AREA BY 440 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR WESTERN NORTH
DAKOTA.
LAT...LON 4775 10260 4775 10233 4749 10226 4769 10265
4772 10265
TIME...MOT...LOC 2123Z 308DEG 32KT 4769 10256
$$
RSLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 19, 12:27 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 19, 12:27 PM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 127 PM CDT SAT JUL 19 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL GUIDANCE FOR TEMPERATURES AND WINDS. CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2 PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH CONVECTION VECTOR SLIGHTLY SOUTH OF EAST. SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA FOR A MAINLY DRY SUNDAY AND MONDAY. RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD. WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL. && .AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW CLOUDS COULD RETURN LATER TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
Hazardous weather outlook, Jul 19, 3:49 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SAT JUL 19 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Local storm report, Jul 19, 1:02 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
202 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 24 NW WILLISTON 48.41N 104.00W
07/19/2008 M0.75 INCH WILLIAMS ND TRAINED SPOTTER
PENNY SIZE HAIL
&&
LLPLocal storm report, Jul 19, 1:23 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
223 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 24 NW WILLISTON 48.41N 104.00W
07/19/2008 E1.75 INCH WILLIAMS ND PUBLIC
GOLF BALL SIZE HAIL
&&
LLPLocal storm report, Jul 19, 2:24 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 15 NW WILLISTON 48.32N 103.86W
07/19/2008 M1.00 INCH WILLIAMS ND PUBLIC
HAIL 1 INCH RELAYED THROUGH MEDIA
0240 PM HAIL WILLISTON 48.16N 103.63W
07/19/2008 M0.88 INCH WILLIAMS ND NWS EMPLOYEE
NICKEL SIZE HAIL
&&
LLPLocal storm report, Jul 19, 2:49 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL N KEENE 47.93N 102.95W
07/19/2008 M1.00 INCH MCKENZIE ND TRAINED SPOTTER
NICKEL AND QUARTER SIZE HAIL
&&
LLPThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:24 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger | 66 min |
| Jul 19, 12:24 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 66 min |
| Jul 19, 12:56 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 19, 1:59 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jul 19, 2:56 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 64 min |
| Jul 19, 3:45 PM MDT | Tornado Warning | BIS | Dunn | 30 min |
| Jul 19, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 43 min |
| Jul 19, 4:38 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 52 min |
| Jul 19, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Oliver, Stark | 38 min |
| Jul 19, 5:18 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 42 min |
| Jul 19, 5:29 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 31 min |
| Jul 19, 5:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 53 min |
Nearby
Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.